Doctor insights on:
Weaning Off Tegretol
I suffer from bipolar disorder. My dr is going to use lithium alone & we are going to wean off lamictal & tegretol one at a time. Which to wean 1st?
Ask your Dr: There can be different strategies in weaning off medications and it can be very specific to the individual. Your Dr is the best person to give this advice, and should give you specific instructions on how quickly to era off the meds. He may want to taper you off both meds slowly or one at a time, but each person is unique, and your Dr knows your history best to make that decision. ...Read more
Depends: What happens when you wean likely depends on why you were prescribed tegretol, so for example, if it was for pain, the pain might return. If for seizures, they might recur. You might feel agitated or more alert, depending on how it affected you. Discuss with the practitioner who prescribed for you in the first place. ...Read more
Why on dilantin?: Dilantin is most often used for seizure and rarely used for pain control. Why do you need to change? If using for seizure, should take about 5-6 doses of tegretol, then can stop dilantin. If using for pain, no need to wean. Anyhow, it is best to consult doc who has been treating you because he/she knows your condition better than any of us here. Good luck and happy new year. ...Read more
Dr. Discussing slowly weaning me off 150 lamictal & 600 tegretol for bipolar and replacing with lithium...is lithium a safe replacement?
A safe replacement: Lithium is a widely used and relatively safe drug for the treatment of bipolar disease. It should be used under the guidance of a physician knowledgeable in the use of the drug. It should be used in conjunction with regular blood test to determine the lithium level in your system and adjusted accordingly. The direct answer to your question is Yes, it is a safe replacement. ...Read more
I want to get pregnant but I am on Tegretol for epilepsy. I have been taking it for 2 y and want to get off. How do I wean off?
See your doctor: It's excellent that you understand the potential of pregnancy complications with medications. Seizures can also be problematic in patients who are pregnant as well, so it would be best to seek advice for an appropriate MD who can help with transitioning you during this time. Good luck. ...Read more
Probably often early: In adults, because of adverse affects, like temporary loss of blood platelets, blood testing is done frequently during the first few months, and them 3-4 times a year. It is important to know that stable concentrations of this drug are attained 2 to 3 weeks after it is started. Being that this is a child, the dosage and testing may be different but similar. See your doctor for details. ...Read more
Tegretol side FX: If tegretol is causing excessive somnolence, it may be helpful to reduce the dose, or to use an alternative. In your history there are symptoms of poor sleeping and breathing difficulty. Could these be a factor also? Sometimes the two of these are related to a condition known as sleep apnea, which can itself cause somnolence, independent of medication. ...Read more
Tegretol: 400-800mg. In divided doses is therapeutic.Get a more detailed answer ›
Interaction: There is significant interaction between the two medications. If used together, monitoring is done by prescribing physician. ...Read more
Sometimes: This is a sodium channel blocker that is an anti-seizure but has an effect on other brain receptors. It can also increase amounts of serotonin, Dopamine and other neurotransmitters which may be why it is effective for the movements, mood and behavior disturbances associated with tourette. It is not the first choice however, and may even cause increase in tics. ...Read more
Lamictal Tegretol: On multiple doses, with tegretol on board, the time to peak concentration is 2 hours with a range of 0.75 to 5.93 hours and the half-life is 12.6 hours with a range of 7.5 -23.1 hours. Source: www. Pdr. Net. Best wishes. ...Read more
Pharmacist: Best to call the pharmacist where you get the medication. They may be able to give you the best answer. Hope this helps! ...Read more
No: It is always a good idea to taper any medications. Venlafaxine can have a very severe withdrawal syndrome if stopped suddenly and Carbamazepine could result in seizures among other potential withdrawal symptoms. Discuss a taper with your prescribing physician and let him/her know why you want to get off these meds. ...Read more